Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 145, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2008, 5:14 PM CDT for Morris County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2008, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 10, 2008, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Morris County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:40 PM CDT | HAIL 1 | White City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 102215 SVRTOP KSC127-102300- /O.NEW.KTOP.SV.W.0145.080610T2214Z-080610T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 514 PM CDT TUE JUN 10 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS... * UNTIL 600 PM CDT * AT 508 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN HERRINGTON. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF LATIMER...OR 23 MILES SOUTHEAST OF ABILENE...MOVING NORTHEAST AT 32 MPH. * LOCATIONS IMPACTED INCLUDE... LATIMER... WHITE CITY... PARKERVILLE... LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3886 9682 3881 9644 3858 9684 3871 9692 TIME...MOT...LOC 2214Z 239DEG 28KT 3869 9688 $$ CRAVEN
2 follow-up statements
000
WWUS53 KTOP 102230
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT TUE JUN 10 2008
KSC127-102300-
/O.CON.KTOP.SV.W.0145.000000T0000Z-080610T2300Z/
MORRIS-
529 PM CDT TUE JUN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL MORRIS COUNTY...
AT 508 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL IN HERRINGTON. AT 527 PM...THIS STORM WAS
LOCATED 5 MILES SOUTHWEST OF WHITE CITY...OR 20 MILES SOUTH OF
JUNCTION CITY...MOVING NORTHEAST AT 26 MPH.
LOCATIONS IMPACTED INCLUDE...
WHITE CITY AND PARKERVILLE.
LARGE HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. FOR
YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3874 9684 3886 9682 3881 9644 3863 9674
3863 9677
TIME...MOT...LOC 2229Z 238DEG 23KT 3874 9679
$$
CRAVEN000
WWUS53 KTOP 102242
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT TUE JUN 10 2008
KSC127-102300-
/O.CON.KTOP.SV.W.0145.000000T0000Z-080610T2300Z/
MORRIS-
542 PM CDT TUE JUN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTH CENTRAL MORRIS COUNTY...
AT 536 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL NEAR WHITE CITY. THIS
STORM WAS LOCATED NEAR WHITE CITY...OR 19 MILES SOUTH OF JUNCTION
CITY...MOVING NORTHEAST AT 31 MPH.
LOCATIONS IMPACTED INCLUDE...
WHITE CITY...PARKERVILLE AND MAINLY RURAL AREAS OF NORTH CENTRAL
MORRIS COUNTY...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3867 9669 3876 9679 3880 9679 3885 9677
3881 9644
TIME...MOT...LOC 2242Z 241DEG 27KT 3879 9667
$$
CAVANAUGHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:30 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 10, 3:30 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT TUE JUN 10 2008 .DISCUSSION... 20Z WATER VAPOR SHOWS BROAD RIDGING OVER THE CENTRAL AND NORTHERN PLAINS WITH A CLOSED UPPER LOW OVER THE NORTHERN ROCKIES. AT THE SFC CYCLOGENESIS OVER SOUTHEAST CO HAS CAUSED THE PRESSURE GRADIENT TO TIGHTEN AND SOUTHERLY WINDS TO INCREASE. WITH DAYTIME HEATING AND SOME CONVERGENCE SEEN IN THE WIND FIELD OVER SOUTH CENTRAL KS...AN ISOLATED THUNDERSTORM OR TWO HAS BEEN ABLE TO FIRE WITHIN THE THETA-E RIDGE OVER CENTRAL KS. THUNDERSTORMS CHANCES TONIGHT LOOK TO BE SMALL FOR ANY ONE LOCATION. THETA-E ADVECTION SHOULD CONTINUE AND...AS THE LOW LEVEL JET VEERS OVERNIGHT...INCREASE OVER NORTHEAST KS. HOWEVER ISENTROPIC SURFACES SHOW A GOOD PORTION OF THE LOW TO MID LEVELS REMAINING DRY WITH MUCH OF THE LIFT GOING INTO SATURATION. 320K SFC OF THE NAM INDICATES THAT THERE COULD BE SOME HIGH BASED STORMS SIMILAR TO THIS AFTERNOON...BUT THE LOW LEVEL WAA AND BETTER CONVERGENCE QUICKLY SHIFT NORTH TONIGHT OVER NEB AND IA. WITH SOME ISOLATED CONVECTION ALREADY OUT THERE...HAVE INCLUDED A SLIGHT CHANCE FOR THUNDERSTORMS OVER WESTERN AND NORTHERN SECTIONS OF THE FORECAST AREA. THINK THERE COULD BE AN ISOLATED STORM OR TWO WITHIN THE THETA-E RIDGE TONIGHT. LOWS TONIGHT SHOULD BE MUCH WARMER THAN THIS MORNING WITH THE PRESSURE GRADIENT REMAINING TIGHT CAUSING SOUTHER WINDS TO REMAIN IN THE 10 TO 20 MPH RANGE. ALSO SOME LOW LEVEL MOISTURE RETURN MAY HELP FOR SOME STRATUS TO DEVELOP TOWARDS SUNRISE. A COLD FRONT WILL APPROACH THE FORECAST AREA BY THE AFTERNOON WEDNESDAY...WITH MODELS SHOWING ENOUGH HEATING AHEAD OF THE FRONT FOR CONVECTIVE INHIBITION TO WEAKEN. HAVE LEFT SOME SLIGHT CHANCE POPS IN THE NORTHEAST THROUGH THE MORNING...THEN BRING SOME CHANCE POPS INTO NORTH CENTRAL KS FOR THE AFTERNOON. AMOUNT OF INSTABILITY AND SHEER FORECAST BY MODELS WOULD BE ENOUGH FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERN. HIGHS SHOULD REACH THE UPPER 80S AND LOWER 90S WITH 850 TEMPS 20-22C. -WOLTERS WEDNESDAY EVENING FRONTAL BOUNDARY SHOULD EXTEND FROM LOW OVER SOUTHWEST KANSAS ACROSS NORTH CENTRAL KANSAS INTO NORTHWEST IOWA. THUNDERSTORMS MAY BE FIRING FROM LATE AFTERNOON ALONG THE FRONT IN NEBRASKA INTO NORTHWEST KANSAS. CAP SHOULD KEEP ANY CONVECTION AT BAY IN THE WARM SECTOR OVER EAST CENTRAL AND NORTHEAST KANSAS EARLY IN THE PERIOD. CONVERGENCE ALONG THE FRONT ALONG WITH EJECTING SHORTWAVES AND STEEPENING MID LEVEL LAPSE RATES SHOULD ERODE THE CAP FURTHER SOUTH INTO KANSAS AND ALLOW STORMS TO DEVELOP. SOUTHERLY LOW LEVEL JET WILL PUMP PLENTY OF MOISTURE INTO CENTRAL AND NORTHERN KANSAS AHEAD OF THE FRONT. GOOD SHEAR OF 40 TO 45 KTS SO SEVERE THUNDERSTORMS ARE POSSIBLE WITH STRONG WINDS AND LARGE HAIL MAIN HAZARDS BUT WITH GOOD LOW LEVEL VEERING WINDS WILL ALSO LEAD TO THE DEVELOPMENT OF ISOLATED TORNADOES. THE NAM AND THE GFS ARE SIMILAR WITH THE UPPER LOW MOVING ALONG THE CANADIAN BORDER IN THE NORTHERN PLAINS ON THURSDAY WITH THE FRONT SLIDING FURTHER SOUTHEAST ACROSS THE CWA. OUTFLOWS FROM WEDNESDAY NIGHTS STORMS MAY SHOVE THE BOUNDARY FURTHER SOUTH THAN THE MODELS ARE SUGGESTING. THE FRONT LIGHTS UP AGAIN ON THURSDAY AFTERNOON WITH POOLING OF MOISTURE INTO NORTHERN MISSOURI AND EAST CENTRAL KANSAS. THE FRONT BECOMES PARALLEL TO THE UPPER FLOW AND MAY SLOW ITS PROGRESS ACROSS EAST CENTRAL KANSAS THURSDAY AND THURSDAY NIGHT. LOW LEVEL JET FORECAST TO BE SOUTHWEST AND WILL FOCUS ON THE BOUNDARY WITH TRAINING OF CELLS POSSIBLE FROM SOUTH CENTRAL KANSAS NORTHEAST ACROSS EAST CENTRAL KANSAS INTO MISSOURI. WILL NEED TO MONITOR FUTURE RUNS TO SEE IF THIS TREND CONTINUES AS THE HEAVY RAINFALL COULD LEAD TO FLOODING PROBLEMS FOR EAST CENTRAL AND SOUTHEAST KANSAS. SHORTWAVE TROUGH MOVES ACROSS KANSAS ON FRIDAY WITH THE CONVECTION MOVING OFF TO THE SOUTHEAST OF THE CWA BY MIDNIGHT FRIDAY. NEXT CONCERN WILL COME ON SUNDAY AS ANOTHER FRONT MOVES INTO KANSAS WITH BEST CHANCES ACROSS NORTH CENTRAL KANSAS IN THE LATE AFTERNOON HOURS...JUST NORTHWEST OF THE CWA. WILL HOLD OFF UNTIL THE EVENING HOURS FOR MOST OF THE AREA. NEW 12Z RUN OF THE GFS LOOKS TO PRODUCE SOME CONVECTIVE FEEDBACK BUT STILL POINTS TO AN MCS FORMING AND PROPAGATING SOUTHEAST ACROSS THE CWA SUNDAY NIGHT AND EXITING MONDAY MORNING. RIDGE BUILDS INTO THE CENTRAL PLAINS ON TUESDAY WITH RETURN FLOW ACROSS CENTRAL KANSAS. COULD SEE SOME ELEVATED THUNDERSTORMS BUT GIVEN UNCERTAINTY WILL LEAVE OUT FOR NOW. TEMPERATURES WILL COOL OFF BEHIND THE FRONT FOR FRIDAY WITH HIGHS MAINLY IN THE UPPER 70S TO LOWER 80S...WARMING BACK INTO THE MID AND UPPER 80S FOR THE WEEKEND. 53 && .AVIATION... MOISTURE RETURN AND CONVERGENCE ALONG THE LOW LEVEL JET THIS EVENING WILL ALLOW FOR AN OUTSIDE CHANCE OF TS IN THE TERMINALS OVERNIGHT. HOWEVER ISENTROPIC CHARTS ON THE 320K SFC SUGGEST THAT THUNDERSTORM COVERAGE WILL BE ISOLATED SINCE A GOOD DEAL OF LIFT IS NECESSARY FOR SATURATION. ALSO NOSE OF THE LOW LEVEL JET AND BEST CONVERGENCE IS PROGGED TO BE NORTH OF THE TERMINALS. ANTICIPATE ISOLATED CONVECTION IF ANY...THEREFORE THERE IS NO MENTION IN TAFS. OTHER CONCERN IS MODELS SHOW LOW LEVEL MOISTURE RETUNING NORTH WITH BUFKIT SOUNDINGS SATURATING AROUND 2 KFT BETWEEN 09-14Z. GIVEN STRONG WINDS...WOULD EXPECT STRATUS MUCH MORE LIKELY THAN FOG...BUT DID NOT HAVE ENOUGH CONFIDENCE TO INCLUDE IN FCST. ADDED SOME SCT020 AND WILL LET LATER SHIFTS DIAGNOSE NEW DATA. INCREASING PRESSURE GRADIENT WILL CAUSE STRONG WINDS FROM THE SOUTH THROUGH THE NIGHT AND INTO WED...WITH SOME GUSTS AROUND 35KTS POSSIBLE WED. -WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 10, 12:44 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1244 PM CDT TUE JUN 10 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-111745- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1244 PM CDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE ACROSS CENTRAL KANSAS THIS AFTERNOON. DURING THE EVENING AND OVERNIGHT HOURS THERE COULD BE AN ISOLATED THUNDERSTORM MOVE ACROSS NORTHEAST KANSAS AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BETTER CHANCES FOR THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON OVER NORTH CENTRAL KANSAS...SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY NIGHT AND INTO THURSDAY AS A FRONT MOVES ACROSS THE AREA. THERE IS THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE CONTINUES TO BE A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THERE IS ALSO A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. WOLTERS
In the hours before
Special weather statement, Jun 10, 5:03 PM CDT, 11 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 503 PM CDT TUE JUN 10 2008 KSZ035>037-102230- DICKINSON-GEARY-MORRIS- 503 PM CDT TUE JUN 10 2008 ...A SIGNIFICANT WEATHER ALERT FOR EASTERN DICKINSON...NORTHWESTERN MORRIS AND GEARY COUNTIES... THROUGH 530 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF GEARY...DICKINSON AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODBINE...LATIMER...WILSEY...WHITE CITY...GEARY COUNTY STATE PARK...PARKERVILLE...GRANDVIEW PLAZA...JUNCTION CITY AND DWIGHT. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 291 AND 300 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 47 min |
| Jun 9, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| Jun 9, 8:53 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 52 min |
| Jun 9, 9:43 PM CDT | Flash Flood Warning | TOP | Brown | 2 hr |
| Jun 10, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 39 min |
| Jun 10, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.